On equilibrium properties of evolutionary multi-player games with random payoff matrices

The Anh Han, Arne Traulsen, Chaitanya S. Gokhale

    Research output: Contribution to journalArticle

    18 Citations (Scopus)

    Abstract

    The analysis of equilibrium points in biological dynamical systems has been of great interest in a variety of mathematical approaches to biology, such as population genetics, theoretical ecology or evolutionary game theory. The maximal number of equilibria and their classification based on stability have been the primary subjects of these studies, for example in the context of two-player games with multiple strategies. Herein, we address a different question using evolutionary game theory as a tool. If the payoff matrices are drawn randomly from an arbitrary distribution, what are the probabilities of observing a certain number of (stable) equilibria? We extend the domain of previous results for the two-player framework, which corresponds to a single diploid locus in population genetics, by addressing the full complexity of multi-player games with multiple strategies. In closing, we discuss an application and illustrate how previous results on the number of equilibria, such as the famous Feldman-Karlin conjecture on the maximal number of isolated fixed points in a viability selection model, can be obtained as special cases of our results based on multi-player evolutionary games. We also show how the probability of realizing a certain number of equilibria changes as we increase the number of players and number of strategies.

    Original languageEnglish
    Pages (from-to)264-272
    Number of pages9
    JournalTheoretical Population Biology
    Volume81
    Issue number4
    DOIs
    Publication statusPublished - 1 Jun 2012

    Fingerprint Dive into the research topics of 'On equilibrium properties of evolutionary multi-player games with random payoff matrices'. Together they form a unique fingerprint.

  • Cite this